Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 163, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 10, 2017, 6:56 PM CDT for Blount County, St. Clair County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2017, 6:56 PM CDT (23:56 UTC)
- Expired
- Aug 10, 2017, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Blount County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 75 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted.
600
WUUS54 KBMX 102356
SVRBMX
ALC009-115-110030-
/O.NEW.KBMX.SV.W.0163.170810T2356Z-170811T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
656 PM CDT THU AUG 10 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southeastern Blount County in central Alabama...
Northwestern St. Clair County in central Alabama...
* Until 730 PM CDT
* At 655 PM CDT, a severe thunderstorm was located over Springville,
and is nearly stationary.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Springville, Margaret, Argo, Ashville, Highland Lake, St. Clair
Springs, Holly Springs, Caldwell and I 59 Rest Areas At Oneonta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3394 8643 3383 8627 3368 8644 3374 8654
3377 8654 3377 8659 3378 8661
TIME...MOT...LOC 2355Z 137DEG 1KT 3379 8644
HAIL...<.75IN
WIND...60MPH
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:19 PM CDT, 3 hours 37 minutes earlier.
Area forecast discussion, Aug 10, 3:19 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 319 PM CDT Thu Aug 10 2017 .SHORT TERM... This afternoon and Tonight. As expected, the convective activity this afternoon has been concentrated over western Alabama, along the leading edge of an MCV, and along the Gulf Coast associated with the sea-breeze. The HRRR model has had a good handle on the areal coverage but is lagging in time by several hours. This models has these two areas coming together into one concentrated mass of convection this afternoon and tracking eastward across areas mainly along and south of I-20. Highest pops this evening will be along and east of I-65, with only a few showers remaining by midnight. Could see some locally heavy rainfall over the southern counties as the slower moving seabreeze storms interact with the MCV storms. 58/rose .LONG TERM... Friday through Wednesday. The original weakening surface boundary is expected to be well to our north on Friday. We should keep weak onshore flow around the Atlantic ridge/or around weak ridging in the Northeast Gulf over the weekend. A surface front approaches the Deep South on Friday, but is not expected to make progress into Alabama over the weekend as the main low over the Great Lakes pulls off to the east quickly taking the main energy with it and leaving the approaching front stalled well to our north. In the upper levels on Friday, we have a first angled then flattening elongated ridge over the southern third of the U.S. centered over Texas with W/NW then more zonal weak flow across C AL. We should continue with a daily bombardment of disturbances to enhance our convective activity. By the beginning of next week, an upper trough tries to digs across Eastern Conus and should help to push a surface ridge southward across the same area to nudge the stalled front into the N/NE portions of the CWA as a back door front during the first half of next week. Some lower temperatures/dew points could drift into the NE counties by the middle part of next week to round out the forecast and would lower rain chances in the NE as well. 08 && .AVIATION... 18Z TAF Discussion. Central Alabama will continue to be in an active and progressive weather pattern thru the period. The IFR cigs have lifted and cigs will be near 3000 ft agl at the beginning of the period and closer to 4000 ft agl by 20z. Sct to numerous showers and tstms will develop during the heating of the day. Due to the tropical nature of the air mass, vsbys will be reduced to less than 3 miles in most of the activity due to heavy rainfall. The activity will weaken and decrease in coverage after 00z, but linger well into the evening. Widespread MVFR cigs will develop after 06z with lcl cigs blo 1000 ft agl. 58/rose && .FIRE WEATHER... Above normal rain chances are expected through the weekend. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 87 72 88 71 / 50 60 40 40 40 Anniston 72 86 72 87 72 / 60 60 30 50 30 Birmingham 72 87 74 89 73 / 50 60 30 50 30 Tuscaloosa 73 88 74 91 74 / 30 60 30 50 30 Calera 72 88 73 89 73 / 50 60 30 50 30 Auburn 72 87 73 88 73 / 60 60 30 50 30 Montgomery 74 90 75 91 75 / 60 60 30 50 30 Troy 73 88 73 90 73 / 60 60 20 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 10, 9:47 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 947 AM CDT Thu Aug 10 2017 ALZ011>015-017>050-111800- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 947 AM CDT Thu Aug 10 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Aug 10, 6:22 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM FLASH FLOOD 4 S ANTIOCH 31.70N 85.89W
08/10/2017 PIKE AL BROADCAST MEDIA
CR 3319 AT WHITEWATER CREEK IS IMPASSABLE
DUE TO FLOODING.
&&
TGLocal storm report, Aug 10, 6:33 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD TROY 31.80N 85.97W
08/10/2017 PIKE AL EMERGENCY MNGR
PORTION OF W MADISON ST BETWEEN S 3 NOTCH ST
AND MADISON AVE IMPASSABLE DUE TO FLOODING.
&&
TGLocal storm report, Aug 10, 6:36 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 1 NNE TROY UNIVERSITY 31.81N 85.95W
08/10/2017 PIKE AL EMERGENCY MNGR
WATER COVERING ELM ST NEAR CHARLES HENDERSON
MIDDLE SCHOOL.
&&
TGLocal storm report, Aug 10, 6:41 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD 1 NNW TROY COUNTRY CLUB 31.79N 85.98W
08/10/2017 PIKE AL EMERGENCY MNGR
WATER COVERING SANDERS RD NEAR HWY 231.
&&
TGSpecial weather statement, Aug 10, 6:48 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
648 PM CDT THU AUG 10 2017
ALZ017-026-110015-
St. Clair AL-Blount AL-
648 PM CDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND
NORTHWESTERN ST. CLAIR COUNTIES UNTIL 715 PM CDT...
At 648 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springville. This storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Oneonta, Springville, Margaret, Argo, Ashville, Allgood, Highland
Lake, Whitney Junction, St. Clair Springs, Holly Springs, Caldwell, I
59 Rest Areas At Oneonta, Remlap and Clear Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3385 8625 3367 8648 3371 8653 3373 8653
3374 8654 3377 8654 3377 8660 3381 8665
3398 8645
TIME...MOT...LOC 2348Z 210DEG 0KT 3382 8647
25/OwenLocal storm report, Aug 10, 6:54 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM FLASH FLOOD 1 ESE HUNTER 32.39N 86.38W
08/10/2017 MONTGOMERY AL BROADCAST MEDIA
WATER COVERING PORTION OF WASHINGTON FERRY
RD.
&&
TGThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 7:05 AM CDT | Dense Fog Advisory | BMX | Dallas, Greene, Hale, Lowndes, Marengo, Perry and 2 more | 115 min |
| Aug 10, 4:33 PM CDT | Special Weather Statement | BMX | Pike | 42 min |
| Aug 10, 4:57 PM CDT | Flash Flood Warning | BMX | Autauga, Elmore, Montgomery | 2 hr |
| Aug 10, 5:03 PM CDT | Areal Flood Advisory | BMX | Dallas, Lowndes | 117 min |
| Aug 10, 5:10 PM CDT | Flash Flood Warning | BMX | Pike | 4 hr |
| Aug 10, 5:47 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Lowndes, Montgomery | 118 min |
| Aug 10, 6:17 PM CDT | Flash Flood Warning | BMX | Autauga, Lowndes, Montgomery | 5 hr |
| Aug 10, 6:48 PM CDT | Special Weather Statement | BMX | St. Clair | 27 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.